Texas, 2012

Drought in Texas, December 18 to 31, 2012

December 18 to 31, 2012 · NWS FWD · 2 events in 2 counties and zones

The southeastern counties of North Texas were spared the worst of the drought, but still fell into D2/Severe drought conditions during the second half of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The southeastern counties of North Texas were spared the worst of the drought, but still fell into D2/Severe drought conditions during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 17, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 17, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1120 PM CST MON DEC 17 2012

.AVIATION...
THE DUST LAYER ALOFT IS MOVING NORTH OF THE METROPLEX TAF SITES
CURRENTLY AND WE WILL BE REMOVING IT FROM THE TAFS.
OTHERWISE...VFR CONDITIONS WITH WINDS BECOMING SOUTH LESS THAT 6
KTS THE REST OF THE NIGHT. ON MONDAY...SPEEDS SHOULD BE 8-13KTS AT
ALL SITES UNDER VFR CONDITIONS.

DFW EXTENDED...CONFIDENCE IS FAIR THAT AN INCREASING LOW LEVEL
JET AND LOW LEVEL MOISTURE WILL LEAD TO A SURGE OF LATE NIGHT
STRATUS...BKN018...OVER KDFW AFTER 19/09Z. THERE IS A POTENTIAL
FOR IFR CONDITIONS...OVC008 AND 2SM BR...BY 19/12Z. 75

&&

.UPDATE...
TEMPERATURES HAVE FALLEN QUICKLY THIS EVENING UNDER MOSTLY CLEAR
SKIES AND LIGHT WINDS. SKIES WOULD BE COMPLETELY CLEAR IF NOT FOR
A CLOUD OF DUST WHICH BLEW IN FROM WEST TEXAS...CREATING A THIN
OVERCAST LAYER AT 5000-6000 FT FROM THE DFW METRO AREA
NORTHWESTWARD. THE DUST LAYER SHOULD SLOWLY DISPERSE OVERNIGHT
WHILE DRIFTING NORTHEAST...ALLOWING IDEAL RADIATIONAL COOLING
CONDITIONS TO CONTINUE. HAVE DECREASED THE TUESDAY MORNING LOWS
BY A COUPLE OF DEGREES IN MOST LOCATIONS...OTHERWISE NO MAJOR
CHANGES PLANNED.

30

&&

.PREV DISCUSSION... /ISSUED 305 PM CST MON DEC 17 2012/
SOUTH FLOW SHOULD RETURN TO NORTH TEXAS THIS EVENING AND
OVERNIGHT. FAIR SKIES SHOULD ALLOW FAIRLY GOOD COOLING TUESDAY
MORNING...WITH LOWS IN THE 30S AND 40S. GULF AIR BEGINS TO RETURN
TUESDAY EVENING AND MOST AREAS EXCEPT THE FAR WEST WILL SEE A
CLOUDY MORNING WEDNESDAY. ANOTHER PACIFIC FRONT PUSHES THROUGH
WEDNESDAY EVENING AND HAVE LEFT LOW POPS IN THE EAST. MOISTURE
SEEMS TO BE LIMITED TO ABOVE 10000 FT AND LAPSE RATES ARE MOIST
ADIABATIC SO SEE LITTLE CHANCE OF THUNDER.

ANOTHER WARM UP OCCURS FOR THE WEEKEND...WHICH APPEARS TO BE QUITE
PLEASANT. THEN...

A STRONG SYSTEM...CURRENTLY LOCATED EAST OF THE KAMCHATKA
PENINSULA...IS PROGGED TO MOVE FIRST INTO THE GULF OF ALASKA AND
THEN INTO THE PACIFIC NORTHWEST SUNDAY MORNING. THE GFS AND ECMWF
THEN MOVE THE UPPER SYSTEM INTO THE SOUTHERN PLAINS. EVEN THOUGH
IT IS A LONG WAYS OFF AND THERE WILL BE NUMEROUS MODEL
CHANGES...IT APPEARS THAT NORTH TEXAS WILL SEE A MAJOR COOL OFF
WITH AT LEAST DECENT CHANCES FOR RAIN BY THE MIDDLE OF NEXT WEEK.
SHOULD THE UPPER SYSTEM TRACK FAR ENOUGH SOUTH...THIS COULD ALSO
BRING WINTER WEATHER TO AT LEAST PARTS OF NORTH TEXAS.

THE 12Z ECMWF TRACKS THE LOW ACROSS NORTH TEXAS CHRISTMAS
EVENING...AND WITH HEIGHTS AT ITS CENTER OF 538 DM IT IS A STRONG
SYSTEM. HOWEVER...THE 12Z GFS MOVES THE LOW SLOWER...AND HAS THE
UPPER TROF CENTERED IN EASTERN NEW MEXICO AT THAT TIME. IT IS
ALSO NOT AS STRONG WITH LOWEST HEIGHTS IN NORTH TX ABOVE 541 DM.
WITH BOTH MODELS BRINGING A STRONG COLD FRONT THROUGH TUESDAY
AFTERNOON...THE TEMPERATURES WILL DROP QUICKLY BELOW FREEZING
TUESDAY EVENING AND IF THERE IS ANY MOISTURE LEFT IN THE
ATMOSPHERE AND ANY FORCING TO LIFT IT...WINTRY PRECIP WOULD BE
EXPECTED.

AGAIN...IT IS MUCH TOO EARLY TO GUARANTEE A WINTER EVENT...MODEL
SOLUTION ERRORS TEND TO GROW LARGE THAT FAR IN THE FUTURE. WE CAN
SAY WITH SOME CONFIDENCE THAT WE CAN EXPECT SOME TYPE OF
EVENT THAT MAY INCLUDE WINTER WEATHER. MUCH COOLER TEMPERATURES
ARE ALSO POSSIBLE AFTER CHRISTMAS DAY. WITH MUCH OF THE COUNTRY
TRAVELING FOR THE HOLIDAYS...THIS LARGE AND POWERFUL SYSTEM HAS
THE POTENTIAL TO IMPACT AIR AND ROAD TRAVEL ON A LARGE SCALE
AS IT MOVES ACROSS THE COUNTRY. BE AWARE THAT CHANGES ARE COMING
AND KEEP TRACK OF THE FORECAST AS THE EVENT EVOLVES. UPDATE YOUR
WINTER WEATHER PLAN. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  42  72  55  73  39 /   0   0   5  10  10
WACO, TX              40  75  56  74  42 /   0   0  10  10  10
PARIS, TX             39  69  51  71  39 /   0   0  10  20  30
DENTON, TX            37  72  53  72  38 /   0   0   5  10  10
MCKINNEY, TX          37  71  54  71  38 /   0   0   5  10  10
DALLAS, TX            41  72  56  73  40 /   0   0   5  10  10
TERRELL, TX           40  72  54  72  40 /   0   0   5  20  20
CORSICANA, TX         40  74  55  74  42 /   0   0  10  20  20
TEMPLE, TX            40  76  57  75  42 /   0   0  10  10  10
MINERAL WELLS, TX     37  74  52  72  37 /   0   0   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Dec 17, 2:53 PM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
253 PM CST MON DEC 17 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
253 PM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
FIRE WEATHER CONDITIONS WILL BECOME ELEVATED DURING THE AFTERNOON
HOURS TUESDAY...THURSDAY AND FRIDAY.

EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY...MAINLY WEST OF
A BOWIE TO COMANCHE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Leon

When
December 18, 12:00 AM CST to December 31, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

According to the U.S. drought monitor, D2/severe drought conditions developed over the northwestern half of the county by December 18 and remained in place through the end of the month.

Drought, Robertson

When
December 18, 12:00 AM CST to December 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

According to the U.S. drought monitor, D2/severe drought conditions developed over the northwestern half of the county by December 18 and remained in place through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423951, 423952.